AUGUSTA, Ga. (WJBF) – When you’re tired you want rest and you get it by falling asleep. However, people looking to get a good night’s rest with the help of prescription sleeping pills may want to look out for a rare risk of suicide.
Surprisingly, the medicine you take could lead to a sleepless night and much more.
NewsChannel 6 spoke with Medical College of Georgia’s Psychiatry and Health Behavior Chair Dr. Vaughn McCall. He is studying the effects of sleep aids and he’s finding that instead of calming you down it stimulates you, causing fear, amnesia and sleep walking.
“They [insomniacs on sleep medication] have problems getting through their day and managing their responsibilities either at home or at work,” he told us.
The Food and Drug Administration now issues warnings on the prescription people take to get some shut-eye.
Dr. McCall said patients may be at risk of either using the medications to commit suicide or perhaps the medication may even make someone suicidal.
Instead of getting a good night’s rest, some users could exhibit unusual behavior which should concern family members.
“Confusion, they’d be acting out of character, they might be inappropriately afraid as if they were being threatened from something and this would culminate in a suicidal act,” McCall said.
This type of reaction is rare and it happens within days of when a patient begins the medicine, Dr. McCall said. He suggest checking in with your doctor often. He’s doing a separate research study which looks at the relationship between insomnia to prevent suicide. To participate, call (706) 721-2564.
Photojournalist: Gary Hipps